Ultima Vez Modificado: 19 de febrero del 2006
Dear OncoLink "Ask The Experts,"
My 80-year-old uncle had prostate cancer about 5 years ago. He was treated with external beam radiation therapy. The treatment was successful, and he is now cancer-free. His recent PSA test was in the normal range. However, he continues to have side effects for which there are no treatments, according to his current doctor. His side effects are urinary and bowel incontinence, as well as frequent involuntary release of rectal mucus. He has tried Proctofoam, which has been no help at all. The symptoms have been ongoing for over 3 years now. Is there anything he can do to help relieve his symptoms? I hate to think of him living out his life with this condition, as it has drastically reduced his quality of life. I would appreciate greatly any advice or suggestions you could give us.
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
There are a couple of options. First, you should be checked to make sure that there are not inflamed hemorrhoids contributing to the problem. The treatment is the same, but can take longer to be effective if hemorrhoids are slowing the process. I usually start with topical astringents: Anusol suppository, without cortisone if it is Proctitis or with witch hazel topically if there are hemorrhoids.
For internal hemorrhoids, I would advise placing the pad into the rectum, if necessary. He should do this 4 times daily for 15 minutes each time. If that doesn't work, the next step is Carafate as a retention enema: dissolve 2 tablets of Carafate in 10 to 15 cc (1 cc is the same as 1 mL) of water and inject into the rectum using a syringe (no needle!). You can do this twice daily for a month, morning and bedtime. Remember to leave a little extra air in the barrel of the syringe in order to force out the fluid in the tube. I usually use a 20cc syringe and a suction catheter. If this works, then taper to just at bedtime for a month. You should consult with your doctor about all of these possible treatments.
Symptoms worsen during periods of increased eating, high-fat diets, alcohol drinking, and hot weather, so you may need to restart treatment at that time. A few people use short course oral steroids like a Medrol dose pack. But consult your physician concerning all options.Imprima English
Oct 11, 2010 - Radical prostatectomy, external-beam radiotherapy, and brachytherapy result in several quality-of-life issues after prostate cancer treatment in patients not receiving adjuvant hormonal treatment, including either improvement in or worsening of urinary irritative-obstructive symptoms in addition to the more commonly discussed sexual and incontinence issues, according to research published online Oct. 4 in the Journal of Clinical Oncology.
Sep 6, 2011